Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 43, NWS Flagstaff, AZ

September 12, 2011Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 12, 2011, 2:25 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2011, 2:25 PM MST (21:25 UTC)
Expired
Sep 12, 2011, 5:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 154 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
8060 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WGUS55 KFGZ 122125
FFWFGZ
AZC005-122330-
/O.NEW.KFGZ.FF.W.0043.110912T2125Z-110912T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...THIS
  INCLUDES...WATERHOLES CANYON AND ANTELOPE CANYON NEAR SR 98...

* UNTIL 430 PM MST

* AT 219 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER ANTELOPE CREEK. THIS STORM 
WILL PRODUCE UP TO THREE QUARTERS OF AN INCH OF RAIN IN A SHORT 
PERIOD OF TIME. FLASH FLOODING WILL OCCUR IN AREA SLOT CANYONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3682 11148 3690 11143 3691 11138 3676 11130
      3674 11142

$$
2 follow-up statements
534 
WGUS55 KFGZ 122327
FFWFGZ
AZC005-130030-
/O.EXT.KFGZ.FF.W.0043.000000T0000Z-110913T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
427 PM MST MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...THIS
  INCLUDES...WATERHOLES CANYON AND ANTELOPE CANYON NEAR SR 98...

* UNTIL 530 PM MST

* AT 420 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  IN ANTELOPE CANYON. HEAVY THUNDERSTORMS AFFECTED THE AREA EARLIER
  THIS AFTERNOON...AND LIGHT TO MODERATE RAIN WAS STILL FALLING AS
  OF 420 PM MST. EXPECT LIGHT TO MODERATE FLOWS ON ANTELOPE CREEK TO
  CONTINUE THROUGH 530 PM MST THIS AFTERNOON. THIS WARNING IS AN
  EXTENSION OF THE PREVIOUS WARNING FOR THIS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3682 11148 3690 11143 3691 11138 3676 11130
      3674 11142

$$
221 
WGUS75 KFGZ 130028
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
528 PM MST MON SEP 12 2011

AZC005-130036-
/O.EXP.KFGZ.FF.W.0043.000000T0000Z-110913T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
528 PM MST MON SEP 12 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

AT 520 PM MST...FLAGSTAFF DOPPLER RADAR INDICATED THAT RAINFALL HAD 
ENDED ACROSS THE WARNING AREA. SOME LIGHT FLOWS MAY PERSIST IN 
ANTELOPE CREEK INTO THE EARLY EVENING HOURS...BUT...THE THREAT FOR 
FLASH FLOODING HAS ENDED. PLEASE EXERCISE CAUTION IF TRAVELING IN OR 
AROUND SLOT CANYONS IN THIS AREA FOR THE REMAINDER OF THIS EVENING.

LAT...LON 3682 11148 3690 11143 3691 11138 3676 11130
      3674 11142

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 9:15 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 12, 9:15 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST MON SEP 12 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.
COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. EXPECT A SIGNIFICANT
DRYING TREND BY THE END OF THE WEEK.

&&

.DISCUSSION...AN UPPER LOW OVER SOUTHERN CALIFORNIA WILL CONTINUE
TO STREAM MOISTURE AND DYNAMICS OVER ARIZONA THROUGH WEDNESDAY. LOW
LEVEL SHEAR COUPLED WITH MODERATE INSTABILITY AND DECENT DIVERGENCE
ALOFT WILL MAKE FOR ISOLATED SEVERE CELLS THE NEXT FEW DAYS. THE
BEST CHANCES FOR THIS WILL BE FROM FLAGSTAFF WESTWARD TODAY WHERE
COLDER TEMPERATURES ALOFT EXIST. THIS RISK WILL SPREAD EASTWARD
TUESDAY AND WEDNESDAY...AS THE LOW BEGINS TO EJECT. FLOODING RISKS
WILL BE MITIGATED BY RELATIVELY FAST STORM MOVEMENT...ALTHOUGH
ISOLATED STRONGER CELLS...OR TRAINING CELLS...COULD STILL CAUSE SOME
PROBLEMS. BY THURSDAY...WESTERLY FLOW AND WARMING ALOFT WILL
GENERALLY BRING AN END TO OUR PRECIPITATION...AND TO THE MONSOON
SEASON. CURRENT FORECASTS HAVE THESE TRENDS WELL COVERED...NO
UPDATES NEEDED THIS MORNING.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT SHRA AND ISOLD TSRA WILL
INCREASE IN COVERAGE AFT 18Z-20Z. MVFR CONDITIONS PSBL IN THE
STRONGER STORMS. COVERAGE OF STORMS WILL DECREASE ONCE AGAIN AFTER
03Z-05Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................PETERSON
AVIATION................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 12, 6:03 AM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
603 AM MST MON SEP 12 2011

AZZ004>018-037>040-130700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
603 AM MST MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA THROUGH THIS EVENING. A FEW STORMS MAY BECOME
SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER
58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE NORMAL THUNDERSTORM COVERAGE WILL PERSIST FROM MONDAY
THROUGH WEDNESDAY. THE TUESDAY AFTERNOON AND EVENING TIME FRAME COULD
BE A PERIOD OF STRONGER STORMS ACROSS THE NORTHLAND.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:38 PM MSTSpecial Weather StatementFGZYavapai22 min
Sep 11, 6:48 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila27 min
Sep 12, 2:21 AM MSTSpecial Weather StatementFGZ9 min
Sep 12, 5:56 AM MSTSevere Thunderstorm WarningFGZCoconino34 min
Sep 12, 6:28 AM MSTSevere Thunderstorm WarningFGZCoconino32 min
Sep 12, 7:00 AM MSTSevere Thunderstorm WarningFGZCoconino30 min
Sep 12, 12:38 PM MSTSevere Thunderstorm WarningFGZCoconino22 min
Sep 12, 1:00 PM MSTSevere Thunderstorm WarningFGZCoconino30 min
Sep 12, 1:24 PM MSTSevere Thunderstorm WarningFGZCoconino21 min
Sep 12, 1:46 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Sep 12, 1:54 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Sep 12, 2:06 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai24 min
Sep 12, 2:08 PM MSTTornado WarningFGZCoconino22 min
Sep 12, 2:09 PM MSTTornado WarningFGZCoconino21 min
Sep 12, 2:30 PM MSTTornado WarningFGZCoconino30 min
Sep 12, 2:31 PM MSTTornado WarningFGZCoconino29 min
Sep 12, 3:01 PM MSTTornado WarningFGZCoconino21 min
Sep 12, 3:04 PM MSTTornado WarningFGZCoconino26 min
Sep 12, 3:08 PM MSTSevere Thunderstorm WarningFGZCoconino22 min
Sep 12, 4:27 PM MSTSevere Thunderstorm WarningFGZNavajo33 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.